Someone I know had a hair transplant about 6 months ago. Now he has to get Chemotherapy for Cancer. Will the plugs survive?

Doctor Answers 4

Transplanted hairs act like normal hair. If someone has hair loss from chemotherapy, the transplanted hairs will also go.

Transplanted hairs act like normal hair. If someone has hair loss from chemotherapy, the transplanted hairs will also go.  The good news is that hairs usually grow back when the treatment is complete.  This may take over a year.  However, most of the time it does not grow back to its full density.


Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 102 reviews

Transplanted hairs act like normal hair. If someone has hair loss from chemotherapy, the transplanted hairs will also go.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Transplanted hairs act like normal hair. If someone has hair loss from chemotherapy, the transplanted hairs will also go.  The good news is that hairs usually grow back when the treatment is complete.  This may take over a year.  However, most of the time it does not grow back to its full density.


Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 102 reviews

Cancer chemotherapy

Chemotherapy often has hair loss as a side effect. There is a prevention for this, see web reference below. Two of my relatives used the Col Cap with great success

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Cancer chemotherapy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Chemotherapy often has hair loss as a side effect. There is a prevention for this, see web reference below. Two of my relatives used the Col Cap with great success

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Chemotherapy induce alopecia

This is a topic that is not very well understood. Traditional teaching says yes. However, several recent publications have shown that this is not always the case. It is best to discuss this with the hair transplant doctor and the doctor overseeing the chemotherapy. you can also read more on the federal research website called pubmed

Rashid M. Rashid, PhD, MD
Houston Dermatologist
4.6 out of 5 stars 9 reviews

Chemotherapy induce alopecia

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This is a topic that is not very well understood. Traditional teaching says yes. However, several recent publications have shown that this is not always the case. It is best to discuss this with the hair transplant doctor and the doctor overseeing the chemotherapy. you can also read more on the federal research website called pubmed

Rashid M. Rashid, PhD, MD
Houston Dermatologist

Hair transplant and Chemotherapy

Most of the grafts should survive. However, there has been no long term studies in this area. Theoretically, the hairs have restarted their new program a few weeks after the transplant and have a similar chance to survive as any of the other hairs.

It is important to note that not all individuals who receive chemotherapy experience full regrowth after their chemotherapy. A small proportion of patients receiving drugs such as taxanes, cis-platin, cyclophosphamide (as well as other drugs too) may not grow back their hair as thick as before their chemotherapy. This is called permanent chemotherapy induced hair loss. Although rare, we are seeing it more and more lately.

Hair transplant and Chemotherapy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Most of the grafts should survive. However, there has been no long term studies in this area. Theoretically, the hairs have restarted their new program a few weeks after the transplant and have a similar chance to survive as any of the other hairs.

It is important to note that not all individuals who receive chemotherapy experience full regrowth after their chemotherapy. A small proportion of patients receiving drugs such as taxanes, cis-platin, cyclophosphamide (as well as other drugs too) may not grow back their hair as thick as before their chemotherapy. This is called permanent chemotherapy induced hair loss. Although rare, we are seeing it more and more lately.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.